Montana, 2008Winter Storm in Montana, March 3 to 4, 2008
March 3 to 4, 2008 · NWS MSO · 2 events in 2 counties and zones
On March 3 and 4, a winter weather system moved across the mountains of Western Montana and produced heavy snowfall accumulations and gusty winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On March 3 and 4, a winter weather system moved across the mountains of Western Montana and produced heavy snowfall accumulations and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Mar 3, 10:54 AM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 3, 10:54 AM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
1054 AM MST MON MAR 3 2008
.DISCUSSION...MOIST UPPER LEVEL TROUGH CURRENTLY MOVING INTO THE
NORTHERN ROCKIES THIS MORNING. AHEAD OF THIS FEATURE A LARGE PLUME
OF MOISTURE HAS INCREASED SHOWER ACTIVITY ACROSS NORTHWEST
MONTANA. ADDITIONALLY...STRONGER WINDS THAN PREVIOUSLY EXPECTED
HAVE DEVELOPED AREA WIDE...MAINLY IMPACTING THE HIGHER TERRAIN AND
MOUNTAIN PASSES. DUE TO SHOWERS BEGINNING EARLIER THAN EXPECTED
...HAVE INCREASED START TIME TO 17Z (10AM MST) FOR THE HAZARDS IN
THE KOOTENAI/CABINET REGION...THE LOWER CLARK FORK REGION AND THE
NORTHERN CLEARWATER MOUNTAINS IN IDAHO. ADDITIONALLY...DUE TO THE
WINDS...HAVE UPGRADED ALL HEAVY SNOW WARNINGS TO WINTER STORM
WARNINGS TO ACCOUNT FOR AREAS OF BLOWING AND DRIFTING SNOW. SHOWER
ACTIVITY WILL GRADUALLY SHIFT SOUTHEASTWARD THROUGH THE DAY WITH
HEAVIER PRECIPITATION STILL EXPECTED TO DEVELOP THIS EVENING.
FORECAST WILL CONTINUE TO BE MONITORED FOR FURTHER UPDATES.
&&
.AVIATION...INCREASING CLOUDS ASSOCIATED WITH AN APPROACHING
UPPER LEVEL TROUGH WILL LEAD RAIN AND SNOW SHOWERS FIRST INTO
NORTHWEST MONTANA AND NORTH CENTRAL IDAHO...AND THEN SOUTHEASTWARD
INTO SOUTHWEST MONTANA BY AFTERNOON. CEILING AND VISIBILITY IS
EXPECTED TO DETERIORATE AREA WIDE THROUGH THE DAY WITH MOUNTAIN
OBSCURATIONS BECOMING WIDESPREAD. EXPECT FLIGHT CONDITIONS TO BE
IMPACTED BY SNOW SHOWERS THROUGH MID DAY ON TUESDAY BEFORE
NOTICEABLE IMPROVEMENT OCCURS.
&&
.PREV DISCUSSION... /ISSUED 418 AM MST MON MAR 3 2008/
..A COLD UPPER LEVEL TROUGH WILL BRING HEAVY SNOW TO THE
MOUNTAINS AND PASSES THIS EVENING THROUGH TOMORROW...
DISCUSSION...A COLD UPPER LEVEL TROUGH IS VISIBLE THIS MORNING
OVER CANADA ON INFRARED SATELLITE IMAGERY. CLOUD COVER ASSOCIATED
WITH THIS SYSTEM HAS ALREADY MOVED INTO NORTHWEST MONTANA WITH
SHOWERS NOT TOO FAR BEHIND VERIFIED BY PRECIPITATION REPORTS
BEGINNING TO SHOW UP IN SOUTHERN BRITISH COLUMBIA THIS MORNING. THE
GFS...NAM AND ECMWF FORECAST MODELS CONTINUE TO BE IN VERY GOOD
AGREEMENT WITH THE PATH OF THE TROUGH AND STORM DYNAMICS. THUS
HAVE ENOUGH FORECAST CONFIDENCE TO ISSUE A VARIETY OF WINTER
WEATHER HIGHLIGHTS. FOR INFORMATION SPECIFIC TO THESE
PRODUCTS...PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/MISSOULA.
A MIX OF RAIN AND SNOW SHOWERS WILL GRADUALLY SPREAD ACROSS
WESTERN MONTANA MAINLY DURING THE AFTERNOON HOURS. THEN AS NIGHT
FALLS...SHOWERS WILL TURN TO ALL SNOW WITH SNOW TO LIQUID RATIOS
INCREASING THROUGHOUT THE NIGHT. ALTHOUGH THE TROUGH PASSAGE
APPEARS TO BE FAIRLY QUICK...THE COLDEST AIR WILL MOVE IN DURING
THE EARLY MORNING HOURS ON TUESDAY WHICH SHOULD ALLOW MAXIMAL
POTENTIAL COOLING CONSIDERING THE COMPLETE LACK OF INSULATION. ALL
MODELS HAVE BEEN CONSISTENTLY POINTING TOWARDS THE BEST
ACCUMULATING SNOWFALL OVER THE CLEARWATER MOUNTAINS (INCLUDING
LOLO PASS)...THE BITTERROOT MOUNTAINS (INCLUDING THE MONTANA SIDE
OF LOST TRAIL PASS) AND THEN ALONG US-2 FROM ESSEX TO MARIAS PASS
AND THE BOB MARSHALL WILDERNESS AND GLACIER NATIONAL PARK. THESE
LOCATIONS FALL UNDER AREAS OF PERSISTENT LIFT ALONG WITH THE BEST
MOISTURE FEED AS INDICATED BY THE MODELS. AS THE TROUGH SWINGS
THROUGH THE REGION OVERNIGHT TONIGHT THE SURFACE PRESSURE GRADIENT
WILL TIGHTEN AND PROMOTE GUSTY WINDS...ESPECIALLY OVER THE HIGHER
TERRAIN OF THE BITTERROOT MOUNTAINS AND THEN ALONG US-12/MT 141
LEADING UP TO MACDONALD PASS...MT-1 SOUTH TO GEORGETOWN AND ALSO
I-90 FROM GARRISON JCT. SNOW AND BLOWING SNOW MAY ALSO BECOME AN
ISSUE OVER HOMESTAKE PASS EAST OF BUTTE. NUMEROUS SHOWERS WILL
REMAIN ACROSS THE AREA ON TUESDAY AS THE ATMOSPHERE STAYS FAIRLY
UNSTABLE BEHIND THE EXITING TROUGH. HOWEVER SHOWERS WILL GRADUALLY
DISSIPATE...DECREASING IN COVERAGE FROM NORTH TO SOUTH AFTER
SUNDOWN.
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...THE NORTHERN ROCKIES WILL
REMAIN UNDER NORTHWESTERLY TO NORTHERLY FLOW THROUGH THIS PERIOD. A
FEW DISTURBANCES WILL MAKE THEIR WAY THROUGH THE REGION CAUSING A
FEW HIGH TERRAIN SHOWERS. THEN A RIDGE OF HIGH PRESSURE WILL
BUILD OVER THE AREA ON THURSDAY INTO FRIDAY BRINGING DRYING AND
CLEARING ACROSS THE REGION. MODELS ARE INDICATING THAT THE NORTHERN
ROCKIES WILL BE UNDER AN ACTIVE WEATHER PATTERN DURING THE WEEKEND
INTO NEXT WEEK. BOTH THE GFS AND ECMWF ARE SHOWING SIGNIFICANT
PRECIPITATION BY THE BEGINNING OF NEXT WEEK...SO HAVE INCREASED THE
CHANCE OF PRECIPITATION FOR THIS TIME FRAME. TEMPERATURES FOR THE
EXTENDED PERIOD APPEAR TO BE NEAR SEASON NORMALS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 PM MST
TUESDAY FOR BITTERROOT/SAPPHIRE MOUNTAINS-WEST GLACIER
REGION.
WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR LOWER CLARK FORK
REGION.
SNOW ADVISORY UNTIL 5 PM MST TUESDAY FOR KOOTENAI/CABINET REGION.
SNOW AND BLOWING SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 11 PM
MST TUESDAY FOR POTOMAC/SEELEY LAKE REGION.
SNOW AND BLOWING SNOW ADVISORY FROM 11 PM THIS EVENING TO 11 PM
MST TUESDAY FOR BUTTE/BLACKFOOT REGION.
ID...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST
TUESDAY FOR NORTHERN CLEARWATER MOUNTAINS.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 PM PST
TUESDAY FOR SOUTHERN CLEARWATER MOUNTAINS.
&&
SHORT TERM...VIA/FOSTER
LONG TERM....DICKERSON/STEGEMILLER
AVIATION...VIAHazardous weather outlook, Mar 2, 1:21 PM MST, 22 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
121 PM MST SUN MAR 2 2008
IDZ005-009-010-MTZ001-004-007-043-031200-
NORTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
LOWER CLARK FORK REGION-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
121 PM MST SUN MAR 2 2008 /1221 PM PST SUN MAR 2 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
TIGHTENING SURFACE PRESSURE GRADIENTS WILL ALLOW FOR BREEZY WINDS
TO DEVELOP TONIGHT IN THE NORMALLY WIND PRONE AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG...FAST MOVING WINTER STORM SYSTEM WILL MOVE SOUTHEAST
ACROSS THE REGION MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON.
MODERATE TO HEAVY SNOWFALL AMOUNTS ARE POSSIBLE IN THE HIGHER
ELEVATIONS. TRAVEL MAY BE IMPACTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ007-008-031200-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
1221 PM PST SUN MAR 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
TIGHTENING SURFACE PRESSURE GRADIENTS WILL ALLOW FOR WINDY
CONDITIONS TO DEVELOP TONIGHT. THE CONDITIONS WILL PERSIST INTO
MONDAY MORNING BEFORE DIMINISHING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED AT THIS TIME.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Potomac / Seeley Lake Region
- When
- March 3, 12:15 PM MST to March 4, 11:00 PM MST
- Where
- Potomac / Seeley Lake Region forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.986, -113.597 (the zone’s center; the record gives no point)
The Montana Department of Transportation reported between 8 and 12 inches of new snow along the Montana Highway 83 Corridor between Clearwater Junction and Condon. Poor visibility from blowing and drifting snow was also reported.
Winter Storm, Lower Clark Fork Region
- When
- March 3, 4:00 PM MST to March 4, 11:00 PM MST
- Where
- Lower Clark Fork Region forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.286, -114.685 (the zone’s center; the record gives no point)
Automated weather stations reported between 10 and 12 inches of new snow at Lookout Pass, Noxon, and Evaro. In addition, wind gusts along the Interstate 90 Corridor near Lookout Pass gusted between 23 and 37 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, March 3 to 4, 200814 injured · $5.2 million · EF2 · 47 events
- Winter Storm and Heavy Snow in Illinois, March 3 to 4, 20082 deaths · 12 events
- Flooding in Missouri, March 3 to 5, 20081 death · $10,000 · 16 events
- Strong Wind in Tennessee, March 3, 20081 death · 1 event
- Tornado and Flash Flood in Texas, March 3, 2008$2.8 million · EF1 · 13 events
- Flooding in Indiana, March 3 to 31, 2008$272,000 · 22 events
- Tornado and Hail in Mississippi, March 3 to 4, 2008$158,000 · EF1 · 6 events
- Flash Flooding in Arkansas, March 3, 2008$175,000 · 13 events
- Winter Storm in Illinois, March 3 to 4, 2008$220,000 · 8 events
- Tornadoes in Arkansas, March 3, 2008$220,000 · EF0 · 2 events
- Flooding in Kentucky, March 3 to 4, 20083 injured · $45,000 · 8 events
- Winter Storm in Missouri, March 3 to 4, 2008$150,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79395, 79394.